Missouri, 2004Flash Flood in Missouri, November 24, 2004
November 24, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 24, 3:40 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Nov 24, 3:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 AM CST WED NOV 24 2004
.DISCUSSION...
SHORT TERM (TODAY THROUGH FRIDAY)...
THE FIRST WINTER STORM OF THE COOL SEASON HAS BEGUN TO UNFOLD OVER
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. RAIN CHANGING TO
SNOW FROM NORTHWEST TO SOUTHEAST WILL CONTINUE THROUGH THE
MORNING...ALLOWING FOR A FEW INCHES OF ACCUMULATION...PRIMARILY
ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.
THE UPPER LOW WILL TRACK ACROSS NORTHERN ARKANSAS TODAY LEAVING
SOUTHWEST AND CENTRAL MISSOURI IN A FAVORABLE POSITION FOR HEAVY
SNOW ASSOCIATED WITH A TROUGH OF WARM AIR ALOFT (TROWAL). IT
APPEARS AS THOUGH ALL THREE OMEGA COMPONENTS WILL WORK WITH ONE
ANOTHER TO FORM AN EXPLOSION OF UPWARD VERTICAL VELOCITIES OVER THE
REGION...CAUSING SNOW BURSTS FOR A FEW HOURS. A SLIGHTLY UNSTABLE
AIRMASS IS IN PLACE...GIVEN ALL THE THUNDER ACROSS SW MO. WITH THE
APPROACH OF THE COLD CORE ALOFT...AN UNSTABLE ATMOSPHERE SHOULD
CONTINUE AS THE RAIN CHANGES OVER TO SNOW...ALLOWING FOR THUNDER
SNOW TO OCCUR IN A FEW LOCATIONS. ISOLATED SNOW AMOUNTS MAY BE
HEAVY IN AREAS THAT EXPERIENCE THUNDER SNOW.
LOOK FOR THE SNOW TO TAPER OFF ACROSS MOST AREAS EARLY THIS
AFTERNOON. A FEW LINGERING SNOW SHOWERS MAY OCCUR TOWARD EVENING
ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. SNOW ACCUMULATIONS WILL
RANGE FROM 4 - 6 INCHES...ALONG AND NORTH OF A LINE FROM FORT SCOTT
KANSAS TO VICHY MISSOURI. AREAS SOUTH OF INTERSTATE 44 WILL LIKELY
ONLY EXPERIENCE AROUND AN INCH OR LESS.
COOLER TEMPERATURES WILL FOLLOW IN THE WAKE OF THE WINTER STORM.
EXPECT LOWS TO FALL INTO THE 20S...WITH HIGHS IN THE 40S ON
THURSDAY. WITH THE RETURN OF SOUTHERLY FLOW BY
FRIDAY...TEMPERATURES WILL CLIMB BACK INTO THE 50S. OTHER THAN THE
FIRST HARD FREEZE OF THE YEAR...NO SIGNIFICANT WEATHER IS EXPECTED.
LONG TERM (FRIDAY - TUESDAY)...
THE NEXT SYSTEM MOVES INTO THE AREA BY FRIDAY NIGHT AND SATURDAY
MORNING. SHORTWAVE MIGRATING THROUGH THE ZONAL TO SLIGHTLY
NORTHWEST FLOW WILL ALLOW ANOTHER COLD FRONT TO MOVE IN...CAUSING
ANOTHER ROUND OF RAIN. THE GFS HAS BEEN CONSISTENT WITH DECENT QPF
MOVING INTO SE KANSAS AND SW MISSOURI OVERNIGHT FRIDAY INTO SATURDAY
MORNING...AND CONTINUING OVER SOUTH CENTRAL AND CENTRAL MISSOURI
DURING THE DAY ON SATURDAY. LOW LEVEL THERMAL FIELDS WOULD SUGGEST
AN ALL RAIN EVENT...HOWEVER...IF THE PRECIPITATION CAN HANG AROUND
LONG ENOUGH...COLD AIR ADVECTION MAY CHANGE RAIN OVER TO FLURRIES
FOR A SHORT PERIOD OF TIME. BUT FOR NOW...THE FORECAST WILL JUST
MENTION A CHANCE FOR RAIN FRIDAY NIGHT INTO SATURDAY.
THE GFS180 AND ECMWF HAVE BEEN FLIP FLOPPING OVER THE PAST COUPLE
RUNS. THERE ARE SOME SIGNALS THAT A DISTURBANCE WILL AFFECT THE
REGION EARLY NEXT WEEK...WITH THE POSSIBILITY OF RAIN OR SNOW.
THEREFORE...WENT AHEAD AND INCLUDED A MENTION OR RAIN OR SNOW IN
MONDAYS PERIOD. THIS SECTION OF THE FORECAST SHOULD BECOME MORE
CLEAR WITH TIME.
CRAMER
&&
.AVIATION DISCUSSION...
IFR CONDITIONS WILL PREVAIL AT THE JOPLIN AND SPRINGFIELD TERMINALS
THROUGH EARLY AFTERNOON IN LOW CEILINGS AND PRECIPITATION. RAIN
WILL TRANSITION TO SNOW BY MID MORNING WITH THE VISIBILITY REDUCED
TO NEAR ONE HALF MILE AT TIMES IN SNOW AND FOG. A GRADUAL
IMPROVEMENT WILL OCCUR FROM THE WEST LATER THIS AFTERNOON AND
EVENING AS THE PRECIPITATION ENDS AND CEILINGS GRADUALLY RISE.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAVY SNOW WARNING 3AM-3PM NORTH OF A VERSAILLES TO LAMAR LINE.
SNOW ADVISORY 6AM-3PM SOUTH OF THE WARNING TO NEAR I-44.
KS...HEAVY SNOW WARNING 3AM-3PM CRAWFORD/BOURBON COUNTIES.
SNOW ADVISORY 6AM-3PM CHEROKEE COUNTY.
WFO SGFHazardous weather outlook, Nov 24, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST WED NOV 24 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241900-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CST WED NOV 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CONTAINING CLOUD TO GROUND LIGHTNING.
HEAVY SNOW.
HARD FREEZE.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL BE POSSIBLE THIS MORNING SOUTHEAST OF A LINE
FROM OSAGE BEACH TO JOPLIN MISSOURI.
HEAVY SNOW IS LIKELY TODAY ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS...FOR AREAS ALONG AND NORTH OF THE INTERSTATE 44
CORRIDOR.
DISCUSSION:
A WINTER STORM SYSTEM WILL PASS OVER THE REGION THIS MORNING. IN
RESPONSE...RAIN WILL CHANGE OVER TO SNOW FROM NORTHWEST TO
SOUTHEAST THROUGH THE MORNING HOURS. THE HEAVIEST SNOW BAND
WILL LIKELY DEVELOP ALONG AND NORTH OF A LINE FROM FORT SCOTT
KANSAS TO OSAGE BEACH MISSOURI...WHERE 4 TO 6 INCHES ARE POSSIBLE.
FURTHER SOUTH ALONG THE INTERSTATE 44 CORRIDOR...RAIN WILL CHANGE
TO SNOW AFTER 8 AM...WHERE 1 TO 4 INCHES ARE POSSIBLE.
THUNDERSTORMS WILL ALSO OCCUR ACROSS SOUTHERN MISSOURI THROUGH
THIS MORNING. LIGHTNING WILL BE THE PRIMARY HAZARD WITH THIS
ACTIVITY.
THE SNOW WILL TAPER OFF FROM WEST TO EAST THIS AFTERNOON. IN THE
WAKE OF THIS SYSTEM...TEMPERATURES WILL PLUMMET INTO THE 20S LATE
TONIGHT...ALLOWING FOR THE FIRST HARD FREEZE OF THE SEASON. THESE
COLD TEMPERATURES MAY ALSO INDUCE BLACK ICE ON ROADWAYS TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
CRAMER
In the hours before
Local storm report, Nov 24, 6:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0714 AM CDT WED NOV 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0613 AM HEAVY SNOW COLE CAMP 38.47N 93.20W
11/24/2004 2.0 INCH BENTON MO LAW ENFORCEMENT
BENTON COUNTY S.O. OBSERVED TWO INCHES OF SNOW
ACCUMULATION ON ROADS ACROSS THE NORTHERN SECTION OF THE
COUNTY.
CRAMERFlash Flood, Greene
- When
- November 24, 7:00 AM CST to 10:00 AM CST
- Where
- Greene County, 17 mi E of (Sgf)springfield Arpt
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
A small tributary that flows into the James River flooded over a county road near the Greene - Webster county line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Alabama, November 24, 20041 death · $210,000 · F2 · 2 events
- Flash Flood in Alabama, November 24, 20041 death · $400,000 · 1 event
- Tornado in Louisiana, November 24, 20044 injured · $750,000 · F2 · 1 event
- Tornado in Mississippi, November 24, 2004$3.0 million · F2 · 1 event
- Tornado in Alabama, November 24, 20041 injured · $900,000 · F2 · 1 event
- Tornadoes in Alabama, November 24, 2004$630,000 · F2 · 3 events
- Flash Flood and Damaging Winds in Georgia, November 24, 20041 injured · $3.5 million · 61 kt wind · 43 events
- Tornado in Alabama, November 24, 20042 injured · $135,000 · F2 · 1 event
- Tornadoes in Alabama, November 24, 20041 injured · $255,000 · F1 · 2 events
- Tornado in Louisiana, November 24, 2004$250,000 · F1 · 1 event
- Tornado in Alabama, November 24, 2004$200,000 · F1 · 1 event
- Tornado in Alabama, November 24, 20041 injured · $100,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426748.